Heat, Sw Clark
- When
- June 24, 11:00 AM PST to June 26, 9:00 PM PST
- Where
- Sw Clark forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
A broad upper ridge of unusually high height coupled with a thermally-induced surface trough of low pressure lingered over the Pacific Northwest for several days. This pattern resulted in persistent offshore flow, and therefore many days of record-smashing high temperatures.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A broad upper ridge of unusually high height coupled with a thermally-induced surface trough of low pressure lingered over the Pacific Northwest for several days. This pattern resulted in persistent offshore flow, and therefore many days of record-smashing high temperatures. Many cities in southwest Washington saw record-breaking daily high temperatures for multiple days in a row. For example, around the area at the peak of the heat on June 26th, Vancouver recorded a max temperature of 101 degrees, breaking the old record of 90 degrees set in 2000. Many of these record daily high temperatures were between 10 and 20 degrees above normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 24, 8:00 AM PST, 3 hours earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
900 AM PDT SAT JUN 24 2006
.SYNOPSIS...A STRONG UPPER RIDGE BUILDING OVER THE PAC NW WILL RESULT
IN SUNNY AND INCREASINGLY HOT WEATHER INTO EARLY NEXT WEEK. LOW LEVEL
FLOW WILL TURN OFFSHORE TODAY FOR WARMER TEMPERATURES...THEN HIGH
TEMPERATURES INLAND WILL SOAR TO NEAR 100 SUN AND MON...LIKELY
BREAKING NUMEROUS RECORD HIGHS FOR THOSE DATES. THE RIDGE IS EXPECTED
TO WEAKEN BY TUE WITH GRADUALLY MODERATING HIGH TEMPERATURES THE
REST OF NEXT WEEK...ALTHOUGH HIGHS SHOULD REMAIN ABOVE SEASONAL
NORMALS INLAND.
&&
.SHORT TERM...WATER VAPOR SATELLITE LOOP SHOWS AN UPPER RIDGE
BUILDING OVER THE WESTERN STATES WHILE AN UPPER LOW SPINS OVER THE
NORTHERN GULF OF AK. THE BUILDING HIGH PRES WILL BRING MUCH HOTTER
WEATHER THIS WEEKEND WITH ABOUT A 7 TO 10 DEGREE INCREASE IN MAX
TEMPS TODAY AND AGAIN SUN...WITH SOME ADDITIONAL WARMING POSSIBLE
INLAND MON FOR THE HOTTEST DAY SO FAR THIS YEAR.
MAX TEMPERATURES ON THE COAST TRICKY FOR TODAY AND SUN. MODELS
SUGGEST 850MB OFFSHORE WINDS WILL NOT BE QUITE STRONG ENOUGH TO HOLD
THE THERMAL TROUGH AT THE COASTLINE DURING THE AFTERNOONS...THUS
EXPECT AFTERNOON SEA BREEZES WILL MODERATE IMMEDIATE COASTAL AREAS.
WILL BE HOT JUST INLAND.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS SEEM TO AGREE A BIT MORE FOR TUE WITH THE THERMAL
LOW SHIFTING EAST OF CASCADES AND A WEAK MARINE PUSH AT LEAST FOR THE
COASTAL AREAS. WILL GO WITH CURRENT FORECAST TREND OF HIGH
TEMPERATURES GRADUALLY MODERATING FROM TUE THROUGH THE REST OF NEXT
WEEK IN LIGHT/MODERATE LOW LEVEL ONSHORE FLOW.
&&
.AVIATION...CLEAR SKIES WILL CONTINUE THROUGH THE WEEKEND.
&&
.MARINE...SMALL CRAFT WINDS CONTINUE OVER COASTAL WATERS THIS
MORNING. THERMAL TROUGH EXPECTED TO STRENGTHEN AND PUSH NORTH
DURING THE AFTERNOON WHICH WILL INCREASE WINDS OVER SOUTHERN WATERS
TO GALE FORCE. LOOK FOR WINDS TO SUBSIDE SOME AGAIN OVERNIGHT BUT
STILL REMAIN IN SMALL CRAFT RANGE THEN STRENGTHEN AGAIN SUN AFTERNOON
WITH GOOD CHANCE OF GALES OVER ALL COASTAL WATERS. LOOK FOR SAME
PATTERN MONDAY BEFORE THERMAL TROUGH PUSHES INLAND AND WINDS
WEAKENING TUESDAY. A VERY STRONG EBB AGAIN SUN MORNING WILL RESULT
IN A ROUGH COLUMBIA RIVER BAR.
&&
.OR/WA...GALE WARNING CASCADE HEAD TO FLORENCE THIS AFTERNOON AND
EVENING AND CAPE SHOALWATER TO CASCADE HEAD SUN AFTERNOON
AND EVENING.
...SMALL CRAFT ADVISORY FOR WIND CAPE SHOALWATER TO CASCADE
HEAD THROUGH SUN MORNING AND CASCADE HEAD TO FLORENCE
THROUGH THIS MORNING.
...HEAT ADVISORY FOR PORTLAND/VANCOUVER METRO AREA TODAY.
...EXCESSIVE HEAT WATCH FOR PORTLAND/VANCOUVER METRO AREA
FOR SUN.
&&
.PRELIMINARY POINT TEMPS/POPS...
AST 00000 PDX 00000 SLE 00000 EUG 00000
&&
MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 527 AM PDT SAT JUN 24 2006 ORZ003>013-WAZ019-020-022-023-039-040-251300- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 527 AM PDT SAT JUN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT VERY WARM TEMPERATURES WILL OCCUR TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HOT WEATHER IS LIKELY IN THE INLAND AREAS SUNDAY AND MONDAY. RECORD HIGH TEMPERATURES ARE POSSIBLE. AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR SUNDAY AFTERNOON AND EVENING FOR THE PORTLAND AND VANCOUVER METRO AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY. ORZ001-002-PZZ210-WAZ021-251300- NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR- SOUTH WASHINGTON COAST- 527 AM PDT SAT JUN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY. PZZ250-255-270-275-251300- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- 527 AM PDT SAT JUN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FROM CASCADE HEAD TO FLORENCE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A GALE WARNING IS IN EFFECT SUNDAY AFTERNOON AND EVENING FROM CAPE SHOALWATER TO FLORENCE. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 927 AM PDT SAT JUN 24 2006 WAZ019-251630- SOUTH WASHINGTON CASCADES- INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER... MOUNT ST. HELENS 927 AM PDT SAT JUN 24 2006 ...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES... .SYNOPSIS...AN UPPER LEVEL RIDGE WILL BUILD STRONGLY OVER THE PACIFIC NORTHWEST THROUGH THE WEEKEND. LIGHT WIND AND WARM TEMPERATURES WILL BE THE RULE. ================================================================== KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE THE WIND SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH. ***** ALL WIND DATA ARE IN MILES PER HOUR ***** ================================================================== SALEM OBSERVED BALLOON SOUNDING WINDS AT 0500 PDT ON 6/24 200 FT 010003 (MPH) 600 FT 015010 (MPH) 1000 FT 025022 (MPH) 2000 FT 030021 (MPH) 2700 FT 035017 (MPH) 3000 FT 045015 (MPH) 4000 FT 050010 (MPH) 5100 FT 045008 (MPH) 6000 FT 030009 (MPH) 7000 FT 010012 (MPH) 8000 FT 345014 (MPH) 9000 FT 325015 (MPH) 10500 FT 305017 (MPH) 12000 FT 295018 (MPH) 14000 FT 290022 (MPH) 16000 FT 285022 (MPH) 19200 FT 275023 (MPH) 20000 FT 275023 (MPH) 24800 FT 260023 (MPH) 25000 FT 260023 (MPH) 30000 FT 240016 (MPH) 31400 FT 240016 (MPH) 35000 FT 240014 (MPH) 35400 FT 240014 (MPH) 40100 FT 265038 (MPH) 42000 FT 270043 (MPH) 46000 FT 270039 (MPH) 50000 FT 270029 (MPH) 54000 FT 270021 (MPH) 54300 FT 270020 (MPH) FORECAST WINDS FOR MOUNT ST HELENS ELEV. 06/24 0500PDT 06/24 1700PDT 06/25 0500PDT 06/25 1700PDT 3000 063012 054013 088015 032011 6000 082007 089010 086008 058008 9000 341006 173003 121003 114003 12000 302015 248006 271003 326004 15000 290019 254010 275007 320005 18000 291023 256014 266008 164007 21000 284028 247016 275011 008011 24000 273027 249019 286011 014019 27000 266021 241024 301011 018024 30000 266017 232023 295014 017022 33000 267014 233023 284017 161017 36000 268017 244025 277021 318014 39000 268026 261031 275029 289021 42000 270031 267034 273032 276024 45000 271036 270035 271033 268027 48000 273033 269032 269028 265023 51000 274029 267028 268022 263018
1 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518687.